Send to:

Choose Destination
See comment in PubMed Commons below
Liver Transpl. 2006 Dec;12(12):1888-91.

Vitamin A toxicity: when one a day doesn't keep the doctor away.

Author information

  • 1Division of Transplantation Medicine, Mayo Clinic Arizona, Phoenix, AZ 85054, USA.


Vitamin A toxicity has been reported to cause severe liver disease and, occasionally, liver failure. Herein we present the case of a 60-year-old male with symptoms of muscle soreness, alopecia, nail dystrophy, and ascites. He continued to deteriorate with the development of refractory ascites, renal insufficiency, encephalopathy, and failure to thrive. A liver biopsy demonstrated presence of Ito cells and vacuolated Kupffer cells without the presence of cirrhosis. His clinical history revealed ingestion of large doses of vitamin A. His worsening clinical situation ruled out the possibility of a transjugular intrahepatic portosystemic shunt. The patient underwent orthotopic liver transplantation with resolution of symptoms. Vitamin A toxicity should be considered in the differential diagnosis of noncirrhotic portal hypertension. In conclusion, liver transplantation is a valid option if no improvement occurs in spite of cessation of the medication.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk